Missouri, 2003

Hail in Missouri, September 21, 2003

September 21, 2003 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 21, 2:04 PM CST, 3 hours 44 minutes earlier.

Area forecast discussion, Sep 21, 2:04 PM CST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
304 PM CDT SUN SEP 21 2003

...UPDATED TO ADD FLOOD WATCH THIS EVENING...

.DISCUSSION...

...WENT AHEAD AND ISSUED A FLOOD WATCH FOR OUR WESTERN COUNTIES
SINCE WE ARE SEEING SOME TRAINING OF CELLS ALREADY AND MORE HEAVY
RAINFALL IS STILL LOCATED UPSTREAM. SITUATION IS A BIT MARGINAL BUT
THERE WILL LIKELY BE SOME FLOODING SO TOOK THE COURSE OF LEAST
REGRET...

AS COLD FRONT AND ASSOCIATED VORT MAX MOVE THROUGH THE AREA TONIGHT
EXPECT SHOWERS AND THUNDERSTORMS TO END FROM WEST TO EAST BY
MIDNIGHT OR SHORTLY THERE AFTER. COULD SEE SOME LOCALLY HEAVY
RAINFALL OR MARGINAL SEVERE WEATHER THIS EVENING...BUT THREAT SHOULD
BE FAIRLY LOCALIZED AND DIMINISH AFTER DARK.

A COUPLE OF SPECTACULAR DAYS AHEAD FOR MONDAY AND TUESDAY WITH HIGHS
GENERALLY IN THE 70S WITH PLENTY OF SUNSHINE. SHOULD BE A FAIRLY
COOL MORNING TUESDAY AS THE SURFACE RIDGE SHIFTS ACROSS THE AREA.

WARM AIR ADVECTION SHOULD GET GOING TUESDAY NIGHT AS SURFACE HIGH
SLIDES TO THE EAST. STRONG LOW LEVEL JET WILL DEVELOP AND WHEN
COMBINED WITH A TIGHTENING PRESSURE GRADIENT SHOULD PREVENT THINGS
FROM COMPLETELY DECOUPLING...ESPECIALLY OVER OUR WESTERN PORTIONS OF
THE CWA. SUSPECT LOWS WILL PROBABLY NOT DIP BELOW 60 WEST OF THE
OZARK PLATEAU WITH MID TO UPPER 50S ELSEWHERE.

BRISK AND RELATIVELY DRY SOUTHWEST WINDS OUT AHEAD OF AN APPROACHING
COLD FRONT SHOULD SET THE STAGE FOR A WARM DAY WEDNESDAY. WITH
ATMOSPHERE SO DRY OUT AHEAD OF THE FRONT DONT ANTICIPATE MUCH IN
THE WAY OF CLOUD COVER SO WITH FROPA LIKELY NOT OCCURRING UNTIL
AFTER 18Z IN OUR FAR NW COUNTIES AND PROBABLY NOT TIL 0Z IN THE
SOUTHEAST SUSPECT THAT WEDNESDAY WILL END UP BEING QUITE WARM. WILL
GO WELL ABOVE MEX NUMBERS WEDNESDAY AFTERNOON WITH HIGHS PROBABLY
TOPPING OUT IN THE MID 80S OVER ALL BUT MAYBE OUR FAR NORTHWESTERN
COUNTIES.

FAIRLY TYPICAL AUTUMN PATTERN APPEARS TO BE IN THE OFFING LATER THIS
WEEK WITH FAIRLY PROGRESSIVE AND AMPLIFIED FLOW. WE WILL PROBABLY
SEE A COUPLE OF FRONTAL PASSAGES DURING THE PERIOD BUT WITH SUCH A
TRANSITORY PATTERN THERE REALLY WONT BE MUCH TIME BETWEEN FROPAS
FOR MOISTURE TO RETURN NORTHWARD SO SHOULD BE A DRY PERIOD.
TEMPERATURES ARE THE BIGGEST CHALLENGE WITH THE GFS SHOWING ITS
TYPICAL AUTUMNAL BIAS OF TOO MUCH COLD AIR SURGING SOUTHWARD IN THE
EXTENDED. HAVE GENERALLY FOLLOWED THE ECMWF SOLUTION...WHICH STILL
WOULD SUPPORT LOWERING GOING TEMPERATURES A FEW DEGREES THURSDAY
INTO FRIDAY...BUT NOT AS LOW AS MEX #S ARE GOING.

IZZI

&&

.AVIATION...

SWATH OF MAINLY CLOUD FREE AREAS FROM JLN TO SGF AND AIZ THIS
MORNING HAS ALLOWED FOR TEMPERATURES TO RAISE INTO THE LOW TO MID
70S ALREADY.  INSTABILITY WILL INCREASE AND SHOULD ALLOW FOR SCT
CONVECTION TO DEVELOP AHEAD OF FRONT THIS AFTERNOON.  WITH THE
CONVECTIVE PRECIPITATION...WILL DROP VISIBILITIES TO AROUND 2 MILES
AND CEILINGS TO AROUND 2000 FEET THIS AFTERNOON.  SHOULD SEE
CLEARING FROM WEST TO EAST OVERNIGHT.

LINDERBURG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH THIS EVENING WEST OF A ANDERSON TO WARSAW LINE.
KS...FLOOD WATCH THIS EVENING CHEROKEE AND CRAWFORD COUNTIES.

&&

WFO SGF
Hazardous weather outlook, Sep 21, 4:20 PM CST, 1 hour 28 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
520 PM CDT SUN SEP 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS EVENING AND OVERNIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED TO NUMEROUS THUNDERSTORMS WITH HEAVY RAINFALL...AND A
  FEW STORMS WITH SMALL HAIL AND WIND GUSTS TO 40 MPH.

  LOCALLY HEAVY RAINFALL TOTALS IN EXCESS OF TWO INCHES AND MINOR
  FLOODING.

  AREAS AFFECTED AND TIMING:

  STORMS WILL SPREAD EAST ACROSS THE OUTLOOK AREA THROUGH THE EVENING
  AND AFFECT AREAS MAINLY EAST OF A VERSAILLES TO SPRINGFIELD LINE.
  THE STORMS WILL END BY MIDNIGHT.

  DISCUSSION:

  THUNDERSTORMS WILL SPREAD EAST ACROSS THE MISSOURI OZARKS
  THROUGH THE EVENING AHEAD OF AN APPROACHING COLD FRONT. THE
  POTENTIAL OF SEVERE WEATHER WILL BE INHIBITED DUE TO LIMITED
  INSTABILITY. HOWEVER SMALL HAIL AND GUSTY WINDS MAY ACCOMPANY THE
  STRONGER STORMS.  THE PRIMARY HAZARD FROM THESE STORMS WILL BE
  HEAVY RAINFALL AND LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION IS NOT EXPECTED.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

FOSTER

In the hours before

Local storm report, Sep 21, 3:28 PM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
428 PM CDT SUN SEP 21 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0427 PM    4 S ASH GROVE             MO   .75 INCH HAIL
09/21/03   GREENE                         REPORTED BY PUBLIC.

The radar

The Springfield radar (KSGF), 59 km away, was scanning. The volume nearest the first event began at 23:46 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Taney

When
September 21, 5:48 PM CST
Where
Taney County, Walnut Shade
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.733, -93.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336768.